My daugh­ter’s yel­low fin­gers and el­bows worry me

Scottish Daily Mail - - Good Health - DR MARTIN SCURR

Q SOME­TIMES my daugh­ter’s fin­gers, el­bows and the backs of her knees are yel­low. She is 24 and fit, but has ir­ri­ta­ble bowel syn­drome and slightly el­e­vated lev­els of liver en­zymes. Her GP is not con­cerned, but should she see a specialist?

Kate White­side, Torquay.

AThe yel­low hue you de­scribe can have a be­nign cause, or a po­ten­tially more se­ri­ous one, though I am con­fi­dent hers is not some­thing to worry about.

Most com­monly it oc­curs when a lot of car­rots (or car­rot juice) are con­sumed — the yel­low-coloured carotene com­pounds within the veg­etable cause a slight yel­low­ing of the skin, known as caroten­e­mia.

how­ever, yel­low skin can also be the re­sult of raised lev­els of biliru­bin — a waste prod­uct ex­creted by the liver. If this is the case, then the whites of the eyes will also have a yel­low tinge. We see this in some per­fectly healthy in­di­vid­u­als who have a quirk of phys­i­ol­ogy called Gil­bert’s syn­drome, where the liver doesn’t process biliru­bin prop­erly — it is not a dis­ease and no treat­ment is needed.

Of course, a yel­low colour can also be char­ac­ter­is­tic of jaun­dice, re­lated to liver dam­age, and this is where the liver en­zymes you men­tion come in.

Ab­nor­mal­i­ties in liver en­zymes are of­ten de­tected dur­ing rou­tine blood tests in pa­tients who seem oth­er­wise well — though in some cases raised lev­els can in­di­cate some form of liver dam­age.

The lev­els con­sid­ered nor­mal vary slightly from one lab­o­ra­tory to another, and dif­fer­en­ti­at­ing pa­tients with liver dis­ease from those with­out will de­pend on the cut-off val­ues used at each lab­o­ra­tory.

This is why the eval­u­a­tion of a pa­tient with ‘ab­nor­mal’ tests re­quires a doc­tor to take a de­tailed his­tory, to iden­tify po­ten­tial risk fac­tors for liver dis­ease, fol­lowed by a phys­i­cal ex­am­i­na­tion to look for clin­i­cal signs.

The doc­tor will also want to rule out po­ten­tial tox­ins that can cause liver dam­age, such as from heavy al­co­hol use.

Med­i­ca­tion, for ex­am­ple Roac­cu­tane (for acne) and chemo­ther­apy, can also be im­pli­cated. But it’s not only pre­scrip­tion med­i­ca­tion — over-the-counter drugs; sup­ple­ments such as aloe vera, black co­hosh or other harm­less­sound­ing ‘nat­u­ral’ prod­ucts; and il­licit drug use can also raise liver en­zymes.

The next area of rel­e­vance is travel to ar­eas where the hep­ati­tis in­fec­tion is wide­spread.

There are dif­fer­ent types of the virus, but all can dam­age the liver: hep­ati­tis B and C are trans­mit­ted by nee­dles; hep­ati­tis A and e via con­tam­i­nated food and wa­ter.

hep­ati­tis A is seen ev­ery­where, but par­tic­u­larly in trop­i­cal ar­eas, and hep­ati­tis e should be con­sid­ered in those who have trav­elled to Asia, Africa, the Mid­dle east, or Cen­tral Amer­ica.

One other po­ten­tial cause of ab­nor­mal liver func­tion tests is non-al­co­holic fatty liver dis­ease (NAFLD), which is as­so­ci­ated with obe­sity, but that seems un­likely in a healthy, slim per­son such as your daugh­ter.

The fact she has ir­ri­ta­ble bowel syn­drome should have no ef­fect on her liver. My only other thought is gall­stones, which are also as­so­ci­ated with ab­dom­i­nal pain and heart­burn.

To make that di­ag­no­sis re­quires an ul­tra­sound scan, and this would also ex­clude the un­likely di­ag­no­sis of NAFLD.

Re­fer­ral to a gas­troen­terol­o­gist or a hep­a­tol­o­gist (liver specialist) should be con­sid­ered if your daugh­ter’s en­zymes re­main raised and un­ex­plained.

Pic­ture: GETTY/IS­TOCK­PHOTO

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.